Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 56, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Aug 13, 2019, 4:39 PM CDT for Davidson County, Sumner County, Wilson County, Tennessee. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 4:39 PM CDT (21:39 UTC)
- Expired
- Aug 13, 2019, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Davidson County, TN, Sumner County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 20 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:55 PM CDT | FLASH FLOOD | 2 Nnw Green Hills, TN | TSPOTTER REPORT OF WATER OVER THE ROADWAY ALONG HARDING NEAR MBA. |
| Aug 13, 5:04 PM CDT | FLASH FLOOD | 2 Se West Nashville, TN | TSPOTTER REPORT OF FLOODING AT NATCHZ TRACE BY VANDERBILT. |
| Aug 13, 5:06 PM CDT | FLASH FLOOD | 2 Ese West Nashville, TN | TWITTER REPORT WITH VIDEO OF STREET FLOODING ALONG WEST END IN FRONT OF CENTENNIAL PARK. |
| Aug 13, 5:11 PM CDT | FLASH FLOOD | 3 Sse Nashville, TN | BRANSFORD ROAD AND CRAIGHEAD ROAD FLOODED NEAR THE FAIRGROUNDS |
| Aug 13, 5:11 PM CDT | FLASH FLOOD | 3 Sw Nashville, TN | FLOODING IN SEVERAL PLACES ALONG I-440 INCLUDING NEAR WEST END AVE...THE I-65 S RAMP TO I-440 WEST...AND AT I-24 |
| Aug 13, 5:18 PM CDT | FLASH FLOOD | 2 Ssw Nashville, TN | FLOODING ON 24TH AVE AT VANDERBILT BETWEEN 25TH AVE GARAGE AND VA HOSPITAL |
| Aug 13, 5:30 PM CDT | FLASH FLOOD | 4 N Belle Meade, TN | TWO CARS STALLED IN HIGH WATER ON MORROW ROAD UNDER I-40. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2485 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.4
The text
As transmitted.
247
WGUS54 KOHX 132139
FFWOHX
TNC037-165-189-140045-
/O.NEW.KOHX.FF.W.0056.190813T2139Z-190814T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
439 PM CDT Tue Aug 13 2019
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Davidson County in Middle Tennessee...
Southwestern Sumner County in Middle Tennessee...
West central Wilson County in Middle Tennessee...
* Until 745 PM CDT.
* At 438 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Nashville, Madison, Hendersonville, Mount Juliet, Goodlettsville,
Millersville, Forest Hills, Oak Hill, Belle Meade, Lakewood,
Hermitage, Bellevue, Antioch, Old Hickory, Berry Hill and Percy
Priest Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3634 8651 3608 8654 3609 8655 3607 8655
3606 8656 3604 8656 3601 8661 3599 8662
3598 8661 3597 8662 3599 8668 3601 8671
3601 8673 3603 8678 3605 8689 3608 8699
3638 8671
$$
BarnwellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:21 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 13, 2:21 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Nashville TN 221 PM CDT Tue Aug 13 2019 .DISCUSSION... We're in a bit of a lull here waiting for more widespread convection to begin. A couple of storms are on the Cumberland Plateau at forecast time, but these should move off the Plateau in less than an hour and our focus will then shift to our northwest counties. A few storms have popped up in Montgomery and Roberston counties, but I think the main development is still behind these storms, as the front is back in the Paducah area. It still looks like all of the necessary ingredients are in place for damaging wind gusts with storms that develop this afternoon and evening. Surface based CAPE values in excess of 5000 J/Kg are blanketing areas west of I-65, downdraft CAPEs are around 1200 J/Kg, mid-level lapse rates are good (~7.0 degrees/Km) and bulk shear values of 25-30 kts are being seen, too. Not off the chart, but with the instability values in place, it's not going to require a whole lot of shear to help organize at least a couple of updrafts long enough to warrant several warnings late this afternoon and evening. PW values are also off the charts, obviously. This morning's OHX sounding was showing just over 2.0 inches and latest LAPS sounding have increased those numbers to 2.16 inches in the Metro area. Storm motions are just high enough so I'm not overly concerned about rainfall, but these storms will be efficient rainmakers, so some localized flooding isn't out of the question in areas that typically see poor drainage. You know who you are. Most of the storm activity will push south of I-40 for the evening hours and should be falling apart prior to the midnight hour and once it ends, that's going to be it in the rain department for several days. Temperatures will fall back towards normals for this time of the year and drier air will help those 90-ish afternoon temperatures feel more bearable. The dry air will also make a couple of evening feel much cooler, too. As we get into the last half of the workweek and into Saturday, the upper level pattern should shift and become more southwesterly. This will help temperatures rebound back into the mid-90s once again for the weekend. Dew points will also be on the rise and Sunday night, precipitation returns to the forecast. The first half of next week could be wet, but at least we should be dry most of this weekend. && .AVIATION... 18Z TAF DISCUSSION. The first line of thunderstorms that came out of Kentucky this morning have worked their way south of I-40 as of 17Z. Still expect more thunderstorms to develop later this afternoon. VCTS will be a safe bet all across Middle TN this afternoon and will use that at all TAF sites starting at 18Z. Also tried to use the higher resolution models to time the expected lines of thunderstorms via TEMPO groups. For BNA and MQY expect this to be between 22Z and 01Z. For CSV there could be two waves...one from 20Z to 22Z and then again from 00Z to 02Z. CKV was a bit harder as it looks like the line of storms should develop east of here. With that thinking will leave the VCTS for CKV. Conditions should be VFR expect for in and around thunderstorms where MVFR and IFR can be expected. Once the thunderstorms die off later this evening...overnight fog becomes an issue. IFR conditions will be possible area wide starting around to after 08Z. Winds will be southwest around 10kts this afternoon and evening. Gustier in and around thunderstorms. Winds will become more northerly tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Nashville 74 90 68 91 68 / 60 0 0 0 0 Clarksville 71 88 65 88 66 / 20 0 0 0 0 Crossville 69 83 63 84 61 / 80 10 0 0 0 Columbia 72 89 66 90 66 / 80 0 0 0 0 Lawrenceburg 72 87 66 89 65 / 80 0 0 0 0 Waverly 72 89 67 89 67 / 40 0 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman- Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury- Montgomery-Perry-Putnam-Robertson-Rutherford-Smith-Stewart- Sumner-Trousdale-Wayne-Williamson-Wilson. && DISCUSSION......Unger AVIATION........12
Hazardous weather outlook, Aug 13, 5:01 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 501 AM CDT Tue Aug 13 2019 TNZ005>011-023>034-056>066-075-077>080-093>095-141000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 501 AM CDT Tue Aug 13 2019 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight A Heat Advisory is in effect west of the Cumberland Plateau today. A dangerous combination of heat and humidity is expected this afternoon with heat index values reaching 105 to 109 degrees. Heat safety precautions are advised for any outdoor activities. Scattered to numerous strong to severe thunderstorms are expected to develop across southern Kentucky this afternoon, then spread southeastward across all of Middle Tennessee from late afternoon into the evening. Damaging winds are the main threat with these storms, with heavy rainfall and localized flooding also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for this afternoon and evening. Shamburger
In the hours before
Local storm report, Aug 13, 3:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 5 NNE LEBANON 36.27N 86.28W
08/13/2019 WILSON TN SOCIAL MEDIA
TREE ACROSS ROADWAY IN COLES FERRY PIKE/CARIO BEND ROAD
AREA AS WELL AS AROUND THE 1485 BLOCK OF OLD HUNTERS
POINT PIKE.
&&
EVENT NUMBER OHX1900492
CMLocal storm report, Aug 13, 3:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
359 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 1 SW CRIEVE HALL 36.06N 86.77W
08/13/2019 DAVIDSON TN SOCIAL MEDIA
TSPOTTER REPORT OF TREE DAMAGE IN CRIEVE HALL.
&&
EVENT NUMBER OHX1900493
CMLocal storm report, Aug 13, 4:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG LA VERGNE 36.00N 86.57W
08/13/2019 RUTHERFORD TN SOCIAL MEDIA
OUTDOOR GARAGE BUILDING PICKED UP AND TOSSED TO A
NEIGHBORS YARD IN LA VERGNE.
&&
EVENT NUMBER OHX1900494
CMLocal storm report, Aug 13, 4:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 2 NE LA VERGNE 36.03N 86.55W
08/13/2019 RUTHERFORD TN SOCIAL MEDIA
FACEBOOK REPORT OF TREES DOWN IN CEDAR GLEN COMMUNITY
OF LA VERGNE.
&&
EVENT NUMBER OHX1900495
CMLocal storm report, Aug 13, 4:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
439 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL ARRINGTON 35.87N 86.71W
08/13/2019 M0.75 INCH WILLIAMSON TN SOCIAL MEDIA
TWITTER REPORT OF 0.75 INCH HAIL AGAINST A RULER IN
ARRINGTON.
&&
EVENT NUMBER OHX1900496
CMSpecial weather statement, Aug 13, 4:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
439 PM CDT Tue Aug 13 2019
TNZ032-064-065-132230-
Putnam TN-De Kalb TN-White TN-
439 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DE KALB...WHITE AND
CENTRAL PUTNAM COUNTIES UNTIL 530 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Baxter, or 10 miles northwest of Sparta, moving east
at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cookeville, Sparta, Smithville, Algood, Baxter, Doyle, Hamptons
Crossroads, Bakers Crossroads and Burgess Falls State Park.
This includes Interstate 40 between mile markers 272 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3622 8557 3623 8556 3619 8530 3582 8544
3582 8548 3581 8550 3581 8552 3579 8552
3592 8589 3622 8566 3621 8563 3623 8558
TIME...MOT...LOC 2139Z 290DEG 27KT 3601 8564
07The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:32 PM CDT | Special Weather Statement | OHX | Cheatham, Davidson | 43 min |
| Aug 13, 2:37 PM CDT | Special Weather Statement | OHX | Robertson | 38 min |
| Aug 13, 2:53 PM CDT | Special Weather Statement | OHX | Davidson, Macon, Sumner, Trousdale | 37 min |
| Aug 13, 3:00 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 17 min |
| Aug 13, 3:06 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale, Wilson | 39 min |
| Aug 13, 3:09 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 36 min |
| Aug 13, 3:20 PM CDT | Areal Flood Advisory | OHX | Davidson, Rutherford, Sumner, Trousdale, Williamson, Wilson | 55 min |
| Aug 13, 3:32 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 43 min |
| Aug 13, 3:35 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Williamson, Wilson | 25 min |
| Aug 13, 3:49 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 41 min |
| Aug 13, 3:54 PM CDT | Special Weather Statement | OHX | Cheatham, Davidson, Williamson | 51 min |
| Aug 13, 4:00 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Williamson, Wilson | 45 min |
| Aug 13, 4:06 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Williamson | 24 min |
| Aug 13, 4:10 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Putnam, Smith | 35 min |
| Aug 13, 4:15 PM CDT | Areal Flood Advisory | OHX | Davidson | 2 hr |
| Aug 13, 4:15 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Warren, Wilson | 30 min |
| Aug 13, 4:39 PM CDT | Special Weather Statement | OHX | DeKalb, Putnam, White | 51 min |
| Aug 13, 4:44 PM CDT | Special Weather Statement | OHX | Davidson, Rutherford, Williamson, Wilson | 31 min |
| Aug 13, 4:46 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 14 min |
| Aug 13, 4:47 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Warren, White | 28 min |
| Aug 13, 5:06 PM CDT | Special Weather Statement | OHX | Van Buren, Warren, White | 39 min |
| Aug 13, 5:15 PM CDT | Special Weather Statement | OHX | Lewis | 45 min |
| Aug 13, 5:17 PM CDT | Special Weather Statement | OHX | Bedford | 43 min |
| Aug 13, 5:20 PM CDT | Special Weather Statement | OHX | Williamson | 40 min |
| Aug 13, 5:23 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 37 min |
| Aug 13, 5:33 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Maury | 27 min |
| Aug 13, 5:34 PM CDT | Areal Flood Advisory | OHX | Davidson, Rutherford, Williamson | 116 min |
| Aug 13, 5:37 PM CDT | Areal Flood Advisory | OHX | Giles, Lawrence, Lewis, Maury | 113 min |
| Aug 13, 5:45 PM CDT | Flash Flood Warning | OHX | Davidson, Rutherford, Williamson | 2 hr |
| Aug 13, 5:55 PM CDT | Special Weather Statement | OHX | Lewis | 50 min |
| Aug 13, 5:56 PM CDT | Special Weather Statement | OHX | Bedford | 49 min |
| Aug 13, 6:13 PM CDT | Special Weather Statement | OHX | Bedford | 47 min |
| Aug 13, 6:19 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 41 min |
| Aug 13, 6:54 PM CDT | Areal Flood Advisory | OHX | Bedford | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.